Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

April 9, 2021Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Apr 9, 2021, 6:45 PM EDT for Richland County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 6:45 PM EDT (22:45 UTC)
Expired
Apr 9, 2021, 7:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS82 KCAE 092245
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
645 PM EDT Fri Apr 9 2021
 
SCZ022-028-031-037-092315-
Calhoun SC-Richland SC-Kershaw SC-Sumter SC-
645 PM EDT Fri Apr 9 2021

...Strong Thunderstorms Will Impact Portions of north central
Calhoun...southeastern Richland...southwestern Kershaw and west
central Sumter Counties Until 715 PM EDT....

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Gadsden, or near McEntire Air Base, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Columbia, McEntire Air Base, Eastover, Gadsden, Congaree National
Park, Hopkins, Horrel Hill, Fort Jackson McCrady Training Center,
Stateburg and Wedgewood.

LAT...LON 3370 8077 3386 8097 3412 8069 3393 8046
TIME...MOT...LOC 2239Z 221DEG 12KT 3386 8076 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 2:51 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 2:51 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT Fri Apr 9 2021

.SYNOPSIS...
An approaching frontal system will bring increased chances of
showers and thunderstorms to the region through Saturday. Only
isolated to widely scattered showers and thunderstorms are
expected this afternoon and evening. A better chance with more
widespread coverage is expected Saturday afternoon and evening.
A front will move through Sunday evening, with better precipitation
chances to our south. Dry conditions expected Sunday night
through Tuesday. Moisture may return mid to late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface analysis this afternoon shows high pressure centered
well off the east coast of Florida. Regional radar shows
convection continuing along the Gulf coast and across southern
portions of AL/GA. This is aligned with better moisture
convergence, higher pw values and cape values values above 2500
j/kg. SPC and observational analysis shows higher dewpoints
across the eastern half of the state, especially along the I-20
and I-95 corridors. Airmass has become weakly to moderately
unstable even with the filtered sunshine from the high clouds
that have been passing over the area through the day. SPC
analysis shows LI values from -6 to -7 with surface based cape
values from 2000-2500 j/kg. Short term convective models
indicate some isolated to widely scattered convection to begin
developing across the Midlands/CSRA this afternoon and
lingering into the evening. A couple of areas to watch will be
were upper level dynamics look to be best. This would be across
the Lowcountry/srn Midlands and northern Midlands/Pee Dee.

If a storm is able to become better organized, the main threat
would be hail with web bulb zero values around 7k feet.
Damaging winds would also be a threat with forecast soundings
showing some mid level dry air in place and an inverted-V
signature. SPC increased the area for marginal risk to include
all of the CWA through the afternoon/evening hours.

With little in the way of s/w activity moving across the area
tonight, expect most of the shra/tsra to diminish with daytime
heating. Expect some clouds overnight and temperatures gradually
falling into the upper 50s to lower 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
A strong upper level trough will move from the Mid Mississippi River
Valley into the Western Great Lakes region on Saturday. A cold front
associated with this trough will push into The Midlands and CSRA
during the afternoon and evening hours. CAMS show a broken line of
showers and thunderstorms moving across the region with the
best timing estimate of between 3 and 10 pm. These models
forecast SBCAPES 750-1250 J/KG and low level directional shear
with 850 mb winds 25-35 knots. The primary severe weather hazard
should be damaging winds. Small hail will be possible with 500
mb temps around -12C and a freezing level of around 11Kft. Some
of the storms may rotate due to the low level directional shear.

Much drier air pushes into the region behind the cold front late
Saturday Night through Sunday with precipitable water values
decreasing to less than one inch by Sunday afternoon. A secondary
cold front moves across The Midlands and CSRA during the day. The
CAMS do not show much in the way of convective development, however
the environment is supportive of damaging winds with "inverted V"
model forecast soundings. Monday will be much quieter weather wise
with a west northwest flow aloft.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Model ensembles depict a complex cut off upper level low pressure
system south of New England and a flat ridge axis over the
Lower Mississippi River Valley. The Midlands and CSRA should be
in west northwest flow aloft between these two features. These
ensembles forecast low confidence in the specific development of
disturbances rotating around the cut off upper level low and
the amount of Gulf of Mexico moisture advected into the region
during the latter half of next week. We should see a low chance
of showers and a cooling trend next Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Conditions have improved, especially across the CSRA in regards
to ceilings. VFR conditions are now prevalent at all of the TAF
sites across the Midlands and CSRA. Plenty of mid/high level
clouds continue to stream east-northeast across the area.

High pressure remains centered to our south with light
southwesterly flow. Aloft, a deep upper trough was located over
the upper Midwest with southwesterly flow over the forecast
area.

Convection across cntrl/srn AL and into srn GA will continue to
move slowly to the east- northeast through the remainder of the
day. SPC analysis shows airmass across the Midlands/CSRA shows
that the airmass has become moderately unstable and radar is
showing a few isolated shra/tsra developing. At this time the
convection is confined to the northern Midlands closer to
shortwave energy. Additional s/w energy will be moving across
srn GA into the Lowcountry of SC later this afternoon and
evening. The convective models indicate the potential for a few
additional tsra to develop later this afternoon and continue
into the evening along/south of the I-20 corridor. Due to this
fact, have continued to advertise potential for shra/tsra at
both DNL and AGS. Lower confidence in convection reaching
CAE/CUB/OGB so will leave out of this forecast for now. Expect
any activity to diminish with loss of daytime heating as upper
support is weak or negligible. Additionally, not expecting any
reductions in vsby/cigs overnight at the traditional sites such
as AGS/DNL/OGB.

EXTENDED AVIATION OUTLOOK...Periodic ceiling and visibility
restrictions will continue through Saturday and into early
Sunday afternoon until a dry airmass and cold front finally push
through Sunday afternoon.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99

In the hours before

Local storm report, Apr 9, 4:35 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             PAGELAND                34.77N 80.39W
04/09/2021  E0.70 INCH       CHESTERFIELD       SC   TRAINED SPOTTER

            SPOTTER CALLED IN AND REPORTED TWO BRIEF
            PERIODS OF PEA TO DIME SIZED HAIL AT
            PAGELAND TOWN HALL. TIME ESTIMATED FROM
            RADAR.

&&

GPL
Special weather statement, Apr 9, 6:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
645 PM EDT Fri Apr 9 2021

SCZ022-028-031-037-092315-
Calhoun SC-Richland SC-Kershaw SC-Sumter SC-
645 PM EDT Fri Apr 9 2021

...Strong Thunderstorms Will Impact Portions of north central
Calhoun...southeastern Richland...southwestern Kershaw and west
central Sumter Counties Until 715 PM EDT....

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Gadsden, or near McEntire Air Base, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, McEntire Air Base, Eastover, Gadsden, Congaree National
Park, Hopkins, Horrel Hill, Fort Jackson McCrady Training Center,
Stateburg and Wedgewood.

LAT...LON 3370 8077 3386 8097 3412 8069 3393 8046
TIME...MOT...LOC 2239Z 221DEG 12KT 3386 8076

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:30 PM EDTSpecial Weather StatementCAEKershaw, Richland30 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.